Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 99, NWS Albany, NY

July 16, 20096 counties in New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 16, 2009, 4:42 PM EDT for 6 counties in New York. It was in force for 63 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 4:42 PM EDT (20:42 UTC)
Expired
Jul 16, 2009, 5:45 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

Counties Albany County, NY, Fulton County, NY, Montgomery County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 28 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:15 PM EDTHAIL 1.75Altamont, NY
Jul 16, 5:16 PM EDTHAIL 0.755 W Colonie, NY
Jul 16, 5:20 PM EDTHAIL 1.755 Ssw Rotterdam, NY
Jul 16, 5:20 PM EDTHAIL 1.75Guilderland, NY
Jul 16, 5:21 PM EDTHAIL 0.882 W Rotterdam, NY
Jul 16, 5:21 PM EDTHAIL 14 Wnw Colonie, NY
Jul 16, 5:24 PM EDTHAIL 1Guilderland, NYAT HIAWATHA GOLF COURSE- SR 155 SOUTH OFF WESTERN AVE.
Jul 16, 5:25 PM EDTHAIL 0.88Guilderland, NY
Jul 16, 5:25 PM EDTHAIL 2Guilderland Center, NY
Jul 16, 5:29 PM EDTHAIL 1Rotterdam, NY
Jul 16, 5:31 PM EDTHAIL 0.755 Wnw Colonie, NY
Jul 16, 5:34 PM EDTHAIL 1.75Guilderland, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 162042
SVRALY
NYC001-035-057-091-093-095-162145-
/O.NEW.KALY.SV.W.0099.090716T2042Z-090716T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  EASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK...
  NORTH CENTRAL ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHERN SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHEASTERN FULTON COUNTY IN EASTERN NEW YORK...

* UNTIL 545 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AMSTERDAM...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENVILLE AND ROTTERDAM JUNCTION BY 450 PM EDT...
  SCOTIA BY 500 PM EDT...
  BURNT HILLS...EAST GLENVILLE...ALPLAUS AND NISKAYUNA BY 505 PM
  EDT...
  CLIFTON PARK AND ROUND LAKE BY 515 PM EDT...
  MECHANICVILLE BY 525 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

&&

LAT...LON 4302 7361 4292 7368 4286 7372 4282 7373
      4278 7383 4263 7388 4266 7416 4268 7422
      4272 7429 4277 7436 4284 7431 4302 7428
TIME...MOT...LOC 2042Z 276DEG 28KT 4291 7414

$$

NS/KS
2 follow-up statements
000 
WWUS51 KALY 162101
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT THU JUL 16 2009

NYC001-035-057-091-093-095-162145-
/O.CON.KALY.SV.W.0099.000000T0000Z-090716T2145Z/
SCHOHARIE NY-MONTGOMERY NY-ALBANY NY-SCHENECTADY NY-SARATOGA NY-
FULTON NY-
501 PM EDT THU JUL 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EXTREME SOUTHEASTERN FULTON...SOUTHERN SARATOGA...SCHENECTADY...
NORTH CENTRAL ALBANY...EASTERN MONTGOMERY AND NORTHEASTERN SCHOHARIE
COUNTIES...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR WOODRUFF HEIGHTS...OR NEAR SCOTIA...MOVING EAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JONESVILLE AND GROOM CORNERS BY 510 PM EDT...
  ELNORA...CLIFTON PARK CENTER...FLAGLER CORNERS AND CLIFTON PARK BY
  515 PM EDT...
  NEWTOWN...COONS...WILLOW GLEN AND CRESCENT BY 520 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

&&

LAT...LON 4272 7427 4277 7429 4283 7428 4302 7408
      4302 7361 4292 7368 4286 7372 4282 7373
      4278 7383 4263 7388 4266 7416 4268 7422
TIME...MOT...LOC 2101Z 276DEG 28KT 4289 7394

$$

NS/KS
000 
WWUS51 KALY 162133
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT THU JUL 16 2009

NYC035-057-162143-
/O.CAN.KALY.SV.W.0099.000000T0000Z-090716T2145Z/
MONTGOMERY NY-FULTON NY-
533 PM EDT THU JUL 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN FULTON
AND EASTERN MONTGOMERY COUNTIES IS CANCELLED...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4267 7413 4267 7417 4268 7421 4270 7419
      4277 7410 4301 7377 4302 7361 4292 7368
      4286 7372 4282 7373 4278 7383 4263 7388
TIME...MOT...LOC 2133Z 276DEG 28KT 4286 7360

$$

NYC001-091-093-095-162145-
/O.CON.KALY.SV.W.0099.000000T0000Z-090716T2145Z/
SCHOHARIE NY-ALBANY NY-SCHENECTADY NY-SARATOGA NY-
533 PM EDT THU JUL 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN SARATOGA...SOUTHEASTERN SCHENECTADY...NORTH CENTRAL
ALBANY AND EXTREME NORTHEASTERN SCHOHARIE COUNTIES...

AT 532 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED NEAR STILLWATER JUNCTION...OR NEAR
MECHANICVILLE...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

&&

LAT...LON 4267 7413 4267 7417 4268 7421 4270 7419
      4277 7410 4301 7377 4302 7361 4292 7368
      4286 7372 4282 7373 4278 7383 4263 7388
TIME...MOT...LOC 2133Z 276DEG 28KT 4286 7360

$$

NS/KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:30 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT THU JUL 16 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE
EVENING.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.  THE BOUNDARY WILL BECOME STATIONARY NEAR
THE ATLANTIC SEABOARD THURSDAY NIGHT...WITH AN AREA OF LOW PRESSURE
MOVING ALONG IT LATE FRIDAY INTO EARLY SATURDAY...LIKELY PRODUCING A
WIDESPREAD RAINFALL IMPACTING THE REGION TO BEGIN THE WEEKEND.

&&

.NEAR TERM /THROUGH 8PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR OUR ENTIRE AREA.

AS OF 330 PM...STRONG TO SEVERE THUNDERSTORMS HAVE WORKED INTO
HERKIMER COUNTY WITH VIL VALUES UP TO 62 DBZ! (VIL OF THE DAY WAS
CALCULATED TO BE 50).  THIS STORM HAS TURNED MORE TO THE RIGHT AND
MIGHT CONTAIN HAIL UP TO GOLF BALL SIZE. THIS STORM SHOWS SIGN OF
ROTATION. JUST RECEIVED VERIFICATION ON THIS STORM WITH QUARTER SIZE
HAIL IN HERKIMER. (PLEASE REFER TO OUR LOCAL STORM REPORT PRODUCT
LSR FOR THIS AND ANY FUTURE REPORTS).

LAPS ANALYSIS INDICATES SBCAPES EXCEEDING 2000 J/KG OVER THIS
LOCALITY. OTHERWISE...VERY LITTLE ACTIVITY OVER THE REMAINDER OF THE
AREA. SBCAPES ARE ELEVATED...NEAR 2000 J/KG SO WE EXPECT MORE STORMS
TO FIRE UP.

INTERESTING...VERY LITTLE CLOUD TO GROUND LIGHTNING IS DETECTED WITH
THE STRONG STORM.

DEWPOINTS CONTINUE TO CLIMB HIGHER INTO THE 60S ACROSS OUR CWA.
SURFACE TEMPERATURES HAVE REACH 80 OR BETTER IN MANY VALLEY
LOCATIONS. THE "DRY" FRONT HAS MOVED VERY LOW EAST...TO THE WEST OF
A SYRACUSE/ELMIRA LINE.

**********PREVIOUS NEAR TERM FORECAST***************

HEALTHY CAPE COMBINED WITH FAIR 0-6KM BULK SHEER AROUND 30KTS AND
MARGINALLY STEEP 850-500 HPA LAPSE RATES JUST UNDER 7.0 C/KM WILL
BE JUST ENOUGH...WHEN TRIGGERED BY A WEAK COLD FRONT (OR ACTUALLY
"DRY" LINE)...TO PRODUCE PULSE TYPE THUNDERSTORMS. SOME OF THESE
STORMS COULD BRIEFLY APPROACH STRONG OR EVEN REACH SEVERE LIMITS
WITH STRONG GUSTY WINDS AND OR DAMAGING HAIL TO NICKEL SIZE. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE REGION
THROUGH 00Z.

THUS FAR...MOST OF THE THE STORMS IN OUR AREA HAVE QUICKLY WEAKEN.
THERE APPEARED TO BE AN INHIBITING CAP BUT THIS WILL EASILY BE
BROKEN. THUS FAR...NOTHING REALLY ORGANIZED...JUST PULSE TYPE.

DEWPOINTS HAVE CREPT UP INTO THE 60S AND TEMPERATURES APPROACHING 80
DEGREES. A SOUTH WIND IS FOUND IN THE HUDSON VALLEY WITH A MORE WSW
FLOW TO THE WEST AND EVEN EAST OF THE HUDSON VALLEY. THERE MIGHT BE
SOME CONVECTIVE INITIATION IN THE APEX OF THE MOHAWK/HUDSON VALLEY
WITH THIS LOW LEVEL CONVERGENCE AHEAD OF THE DRY LINE WHICH AS OF
230 PM...AS LOCATED IN WESTERN NEW YORK. THIS BOUNDARY WILL CONTINUE
TO SLOWLY MOVE EASTWARD WITH TIME.

CONVECTIVE ACTIVITY WILL INCREASE DURING THE NEXT COUPLE OF HOURS.

&&

.SHORT TERM /8PM THURSDAY THROUGH SUNDAY NIGHT/...
SHOWERS AND THUNDERSTORMS SHOULD  WANE QUICKLY WITH THE LOSS OF THE
DIURNAL HEATING...AND SFC FRONT SLIPPING THROUGH. THE SFC COLD
FRONT IS WEAK WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT H850.
THE BOUNDARY WILL BECOME STATIONARY JUST EAST OF THE FORECAST
AREA...IT LOOKS LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION BASED
ON THE SHORT TERM GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE TO THE
MOIST GROUND FROM THE POTENTIAL CONVECTION. LEFT SOME SLIGHT CHANCES
OF SHOWERS SOUTH OF THE CAPITAL REGION AFTER MIDNIGHT WITH THE FRONT
PASSING. LOWS WILL BE IN THE LOWER 60S FROM THE CAPITAL REGION
SOUTH...EXCEPT SOME MID AND UPPER 50S NORTH...AND OVER THE HIGHER
TERRAIN.

ON FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR
RESEARCH IN JULY...ESPEC THIS JULY !/ CONTINUE TO SPIN NEAR THE UPPER
PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH
MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH.  NO REAL CLEAR
FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH MARGINAL
LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS AND
THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY
LOCATIONS MAY STAY DRY DUE TO A WEAK LOW LEVEL CAP EVIDENT ON THE
BUFKIT PROFILES FOR KALB/KPOU/KGFL. WITH H850 TEMPS RANGING BETWEEN
+14TO +16C...COULD NOT SEE ANY 90S (WHICH THE MAV STILL INDICATES
FOR KPOU) BUT WENT MID TO UPPER 80S MID HUDSON VALLEY...MID 70S TO
LOWER 80S HIGHER TERRAIN. THIS WILL MAKE FRIDAY THE WARMEST DAY OF
THIS MONTH.

FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS
WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID
ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE
UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE
INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT
ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER
RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE
SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM
SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. THIS AREA APPEARS TO BE
A BIT FASTER THAN PREVIOUSLY THOUGHT WHICH MEAN IT SHOULD BE MAINLY
EAST OF OUR REGION BY SATURDAY AFTERNOON.  WE CONTINUE WITH LIKELY
POPS OVERNIGHT. PWAT VALUES APPROACH 1.75" NEAR THE CAPITAL DISTRICT
AND POINTS SOUTH AND EAST.. RAIN WILL CONTINUE INTO
SATURDAY...MOVING OUT DURING THE AFTERNOON. THE SHOWALTER VALUES ARE
NOW AROUND 0C (OR EVEN A LITTLE BELOW THAT FROM ALBANY SOUTHWARD)
THEREFORE WILL INTRODUCE A SLIGHT CHANCE OF THUNDER OVERNIGHT BUT
THIS LOOKS TO BE PRIMARILY A STRATIFORM EVENT.

THE DRY SLOT...MOVING IN LATER SATURDAY MIGHT ALLOW THE AFTERNOON TO
BE SALVAGEABLE. RAISED TEMPS A CATEGORY ON SATURDAY AFTERNOON DUE TO
A LITTLE MORE SUNSHINE AFTERNOON EXPECTED. LOOK FOR TEMPS 75-80
HUDSON VALLEY...70-75 ELSEWHERE.

RIGHT NOW...SATURDAY NIGHT AND SUNDAY LOOK PRIMARILY DRY. KEEP SOME
SLIGHT CHANCES EVERYWHERE SATURDAY EVENING AND ONLY IN THE
ADIRONDACKS SUNDAY AFTERNOON. OTHERWISE...SUNDAY LOOKS MAINLY DRY
WITH SEASONABLE TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
FOR THE FIRST TIME THIS SUMMER...A BERMUDA TYPE HIGH LOOKS TO FORM
DURING THIS PERIOD. MEANWHILE...ANOTHER CUTOFF LOW WILL "LURK" TO
THE WEST OVER THE GREAT LAKES. INITIALLY...WITH WEAK RIDGING...WE
THINK MAINLY DRY WEATHER MIGHT PERSIST INTO MONDAY (EXCEPT FOR
SLIGHT CHANCES AGAIN TO OUR NW).

WITH TIME HOWEVER...PWATS WILL INCREASE WITH AN INCREASINGLY SSW
FLOW...AND THE UPPER AIR LOW APPROACHES CLOSER. THE LOW COMING
CLOSER WILL PRODUCE COOLING ALOFT AND INCREASED INSTABILITY. THIS
SCENARIO WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS AS WE
HEAD INTO TUESDAY AND WEDNESDAY.

FOR A CHANGE...TEMPERATURES LOOK TO BE CLOSE TO NORMAL DURING THIS
TIME FRAME...WITH OVERNIGHT LOWS POSSIBLY RUNNING A LITTLE ABOVE
NORMAL. IT WILL BE MORE HUMID THAN IT HAS BEEN MUCH OF THIS SUMMER
AS WELL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WITH A DECENT AMOUNT OF SUNSHINE OVER THE REGION EARLY THIS
AFTERNOON...EXPECT SHWRS/TSTMS TO BUBBLE UP ACROSS THE REGION...
BUT NO FEATURES CURRENTLY SEEN ON STLT/RADAR TO BE ABLE TO PINPOINT
TIMING OF CONVECTION AT THE TAF SITES...SO WILL HANDLE WITH A
PROLONGED PERIOD OF VCSH AND THE CB QUALIFIER THROUGH ABOUT 03Z.

EXPECT CONVECTION TO BE MAINLY DIURNALLY BASED...SO IT WILL
DISSIPATE EARLY THIS EVENING. AFTER THAT...FOG/MIST WILL BE THE MAIN
WEATHER PROBLEM THROUGH A COUPLE OF HOURS AFTER SUNRISE. FOG
DEVELOPMENT WILL BE HIGHLY DEPENDENT OF WHETHER OR NOT CONVECTION
OCCURS AT EACH TAF SITE. AT THIS POINT...WILL FORECAST MVFR FOG AT
KPOU AND KALB LATE TONIGHT AND EARLY FRIDAY MORNING...WITH IFR FOG
AT KGFL.

A RETURN TO VFR CONDITIONS BY MID MORNING THROUGH THE END OF THE TAF
PERIOD AT 18Z FRIDAY.

SURFACE WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 KTS THROUGH THIS
EVENING...LIGHT AND VARIABLE TONIGHT...AND SOUTHWEST 5 TO 10 KTS ON
FRIDAY.

OUTLOOK...
FRI AFTN-SUN...POSS MVFR AM FOG/CHC IFR/MVFR CHC -SHRA/TSRA EACH
DAY.
MON...VFR/MVFR...CIGS...NO SIG WX AT THIS TIME.

&&

.FIRE WEATHER...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 00Z FRIDAY. SOME OF
THE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS.
THUNDERSTORMS WILL DIMINISH IN COVERAGE AFTER 00Z. WE WILL BE LEFT
WITH ANOTHER DAMP NIGHT WITH RH VALUES NEAR 100 PERCENT.

ONLY ISOLATED ACTIVITY EXPECTED ON FRIDAY AFTERNOON...MAINLY AWAY
FROM THE HUDSON VALLEY. A SOUTH TO SOUTHWEST WIND WILL AVERAGE 5-10
MPH. RH VALUES WILL DROP TO BETWEEN 45-55 PERCENT. THERE WILL BE A
GOOD DEAL OF SUNSHINE AS WELL.

MORE SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM ON THE WAY FOR
LATE FRIDAY NIGHT...CONTINUING INTO AT LEAST THE EARLY PORTION OF
SATURDAY. RH VALUES WILL APPROACH 100 PERCENT FRIDAY NIGHT AND
REMAIN ELEVATED INTO SATURDAY.

MAINLY DRY WEATHER EXPECTED FRIDAY.

&&

.HYDROLOGY...
THE RAINFALL FROM CONVECTION THROUGH THIS EVENING SHOULD HAVE LITTLE
IMPACT ON THE MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH
WHICH SHOULD MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE
LOCATION...ESPECIALLY SINCE THE PRECIPITABLE WATER VALUES ARE ONLY
SLIGHTLY ABOVE NORMAL FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE
POSSIBLE IF A QUICK INCH OR SO FALLS IN AN HOUR OR LESS.

A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY
DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING
NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO
AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS
OVER THE HOUSATONIC BASIN POSSIBLE. EXPECT SOME MINOR WITHIN BANK
RISES ON RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV/WASULA
LONG TERM...HWJIV
AVIATION...MAGLARAS
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV/WASULA
Hazardous weather outlook, Jul 16, 1:59 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT THU JUL 16 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
159 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

LITCHFIELD

BERKSHIRE

ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER
MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN
WASHINGTON

BENNINGTON WINDHAM

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 16, 3:35 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             HERKIMER                43.03N 74.99W
07/16/2009  M1.00 INCH       HERKIMER           NY   TRAINED SPOTTER

            MAIN STREET IN HERKIMER

0325 PM     HAIL             HERKIMER                43.03N 74.99W
07/16/2009  E1.00 INCH       HERKIMER           NY   PUBLIC

            N. PROSPECT STREET

0332 PM     HAIL             HERKIMER                43.03N 74.99W
07/16/2009  M1.00 INCH       HERKIMER           NY   TRAINED SPOTTER

            STEUBEN STREET

0332 PM     TSTM WND DMG     HERKIMER                43.03N 74.99W
07/16/2009                   HERKIMER           NY   TRAINED SPOTTER

            TREE DOWN STEUBEN ST.

&&

SDIRIENZ
Local storm report, Jul 16, 3:37 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             LITTLE FALLS            43.05N 74.86W
07/16/2009  M0.75 INCH       HERKIMER           NY   TRAINED SPOTTER

&&

SDIRIENZ
Local storm report, Jul 16, 3:42 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
342 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     HERKIMER                43.03N 74.99W
07/16/2009                   HERKIMER           NY   TRAINED SPOTTER

            TREE DOWN ALONG ROUTE 5

&&

SDIRIENZ
Local storm report, Jul 16, 4:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             NELLISTON               42.93N 74.61W
07/16/2009  M1.00 INCH       MONTGOMERY         NY   TRAINED SPOTTER

0407 PM     HAIL             NELLISTON               42.93N 74.61W
07/16/2009  M0.75 INCH       MONTGOMERY         NY   TRAINED SPOTTER

&&

EHELLER
Special weather statement, Jul 16, 4:32 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT THU JUL 16 2009

NYZ039-040-048>050-162130-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-
MONTGOMERY NY-SOUTHERN FULTON NY-
432 PM EDT THU JUL 16 2009

...A STRONG THUNDERSTORM IN

  SOUTH CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CLIFTON PARK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...SCOTIA...SCHENECTADY...
  SOUTH CENTRAL FULTON COUNTY IN EASTERN NEW YORK...
  EASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...FONDA...AMSTERDAM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR FONDA...OR ABOUT OVER FONDA...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
TRIBES HILL BY 440 PM EDT
FORT JOHNSON BY 445 PM EDT
AMSTERDAM BY 455 PM EDT
GLENVILLE BY 510 PM EDT
ROTTERDAM JUNCTION BY 515 PM EDT
SCOTIA BY 525 PM EDT

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

NS/KS
Local storm report, Jul 16, 4:38 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             2 N CANAJOHARIE         42.94N 74.58W
07/16/2009  E1.75 INCH       MONTGOMERY         NY   DEPT OF HIGHWAYS

            AT LOCK 15 OF ERIE CANAL.

0410 PM     HAIL             PALATINE BRIDGE         42.91N 74.58W
07/16/2009  M1.25 INCH       MONTGOMERY         NY   TRAINED SPOTTER

            DAMAGE TO WINDOWS AND CROPS.

0410 PM     TSTM WND DMG     PALATINE BRIDGE         42.91N 74.58W
07/16/2009                   MONTGOMERY         NY   TRAINED SPOTTER

            TREES DOWN.

&&

EHELLER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:01 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery59 min
Jul 16, 4:00 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery60 min
Jul 16, 5:19 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady56 min
Jul 16, 5:32 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady93 min
Jul 16, 6:11 PM EDTSevere Thunderstorm WarningALYColumbia64 min
Jul 16, 6:15 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer60 min
Jul 16, 6:27 PM EDTAreal Flood AdvisoryALYAlbany, Columbia, Greene, Rensselaer101 min
Jul 16, 6:47 PM EDTSevere Thunderstorm WarningALYColumbia, Greene28 min
Jul 16, 6:55 PM EDTFlash Flood WarningALYColumbia110 min
Jul 16, 6:55 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster65 min
Jul 16, 6:59 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess61 min
Jul 16, 7:30 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess35 min
Jul 16, 7:39 PM EDTFlash Flood WarningALYDutchess3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.